Thunderstorm Wind, Carbon
- When
- June 13, 2:09 PM MST
- Where
- Carbon County, (Rwl)rawlins Airport
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.810, -107.200
Thunderstorm wind measured at Rawlins Municipal Airport.
Severe thunderstorm winds were measured across portions of Interstate 25 in Platte County along with the Rawlins Airport in Carbon County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorm winds were measured across portions of Interstate 25 in Platte County along with the Rawlins Airport in Carbon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 13, 1:08 PM MST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 208 PM MDT Sat Jun 13 2020 .SHORT TERM...(This evening through Sunday) Issued at 136 PM MDT Sat Jun 13 2020 Storms are now building across the South Laramie Range, and to the west and east of it. A line of storms moving into Southern Platte County now has a Special Weather Statement on it for gusts to 45 mph and pea hail. This is in line with guidance initiating storms off the Laramie Range by noon to one, with the possibility of severe weather beginning around 2 PM across the Wyoming High Plains, transitioning further east across the western Nebraska Panhandle around 4-5 PM; this is also about the time that we may see better development across Carbon County and areas west of the Laramie Range. Sufficient ML CAPE and 0-6 bulk shear values are contributing to the SPC HREF indicating updraft helicity tracks over the High Plains this afternoon. None will be strong enough to produce much above a quarter-size hail stone. The primary severe threat of the day will strong and damaging wind gusts possible with any storm development and collapse, especially in an inverted-v environment with a deep dry surface layer in place due to the very dry pattern we'bve been under the influence of these last several days. Of note is the strong synoptic winds able to mix down to the surface with winds vertically stacked and mixing through the dry layer across west Carbon County. Have issued a SPS for these strong winds through 4 PM, not associated with any thunderstorm development. Storms will diminish from west to east by sunset, with a few lingering thunderstorms continuing through midnight. Looking towards the next two days, we will see a warming and drying trend that brings up fire weather concerns, especially as winds increase through the period as a deep trough rotates through the upper high plains, north of the region. More on this in the fire weather section below. Otherwise, warm and dry with highs in the 80s. .LONG TERM...(Tuesday through Friday) Issued at 303 AM MDT Sat Jun 13 2020 Starting on Tuesday, surface temperatures will likely be the warmest of the next week. 700mb temps will ramp up to 14-17 degrees C. Upper level ridging will be firmly wedged over the central CONUS between two shortwave trofs, a good signal of the typical omega high aloft during the summertime months that appears frequently. Additionally, southwest winds by Tuesday afternoon off the Laramie Range will likely enhance surface warming in southeast WY by a few degrees. This will bump up temperatures to near 90 degrees around Cheyenne, and the mid to upper 90s across the NE Panhandle region. Temperatures should reach the low 80s west of the Laramie Range in Albany and Carbon County for Tuesday as well, with the higher terrain being slightly cooler. Medium range model guidance is showing a well defined upper level trough propagating aloft through the Pacific northwest by late Tuesday. This would be a favorable trend for diffluence aloft over portions of Wyoming and the northern Plains. Depending on the timing of the associated cold front, there could be sufficient forcing, and steep lapse rates to support late afternoon and evening convection. Another thing to note for Tuesday is that the GFS is supporting a trend towards a windy afternoon for the region due to the temperature and pressure gradients that will tighten. Will have to keep an eye on this as it may be enough to trend toward a RFW if the zones are labeled as ready with the coming weekly updates. Afternoon maximum temperatures for Wednesday and Thursday look to be near seasonal averages with the area being under a surface high. This is being supported with weak ridging to zonal flow aloft. The next system to affect the area looks to be on Friday of next week. Extended model guidance isn't coming into agreement well on the timing of the weather system arriving over our CWA, but it looks to be another chance of convection and cooler temps behind it. GFS and EURO MOS guidance is hinting at temperatures reaching only the 60s for afternoon highs east of the Laramie Range. Trended towards a warmer solution for now and will look more closely at it since it is a week away at this time. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1159 AM MDT Sat Jun 13 2020 Thunderstorms the primary challenge this afternoon. Used HRRR and Hires short term guidance on timing and impacted airports this afternoon. Looks like a line develops off the Laramie Range shortly after 19Z that moves towards the east through the afternoon. Timing for Panhandle airports more towards 23Z to 00Z. Still not ready to put TEMPO groups yet in the TAFs. WIll cover with AMDs as the storms develop. && .FIRE WEATHER... Issued at 136 PM MDT Sat Jun 13 2020 LAL3 thunderstorms today, now developing along the I-25 corridor as they move off the South Laramie Range. Severe weather threat today will primarily be a wind threat, though hail to quart-size are possible as well. With a deep dry layer in place, all storms will be low precip storms. Winds, paired with a warming and drying trend will be the concern moving forward through TUesday with critical RHs for mos of the region, even into Wednesday. May get some relief by week's end. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AB LONG TERM...BW AVIATION...GCC FIRE WEATHER...AB
Hazardous Weather Outlook National Weather Service Cheyenne WY 226 PM MDT Sat Jun 13 2020 NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-110-114>119- 142030- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-North Snowy Range Foothills- Snowy Range-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 226 PM MDT Sat Jun 13 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms and isolated severe storms are expected this afternoon through early this evening. The primary threat from these thunderstorms will be strong gusty winds, though hail up to a quarter cannot be ruled out. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Hazardous fire weather conditions are expected across much of the area Sunday through Wednesday. May see some relief by week's end. .Spotter information statement... Spotter activation will not be required at this time. WYZ104-109-111>113-142030- Ferris/Seminoe/Shirley Mountains-Central Carbon County- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin- 226 PM MDT Sat Jun 13 2020 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms are expected this afternoon through early this evening. The primary threat from these thunderstorms will be strong gusty winds. Have a Special Weather Statement out through 4 PM due to mixing of strong wind gusts down to the surface up to 55 mph. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Hazardous fire weather conditions are expected across much of the area Sunday through Wednesday. May see some relief by week's end. .Spotter information statement... Spotter activation will not be required at this time.
Special Weather Statement National Weather Service Cheyenne WY 1257 PM MDT Sat Jun 13 2020 WYZ104-109-111>113-132200- Ferris/Seminoe/Shirley Mountains-Central Carbon County- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin- Including the cities of Seminoe Dam, Rawlins, Baggs, Saratoga, and Encampment 1257 PM MDT Sat Jun 13 2020 ...STRONG WIND GUSTS ACROSS WESTERN AND SOUTHERN CARBON COUNTY THROUGH 4 PM TODAY... Drivers on Interstate 80 can expect southwesterly wind gusts to 55 mph across most of Carbon County...to include Rawlins...Saratoga and Baggs over the next several hours. These strong winds will create a driving hazard...especially on east to west oriented roads...such as Interstate 80. Keep a firm grip on your steering wheel. Slow down as needed. Prepare for sudden winds gusts that could blow light weight and high profile vehicles off the road.
Special Weather Statement
National Weather Service Cheyenne WY
108 PM MDT Sat Jun 13 2020
WYZ106-107-117-118-132000-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
108 PM MDT Sat Jun 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 200 PM MDT...
At 108 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Iron Mountain, or 27 miles south of Wheatland,
moving northeast at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chugwater, Slater, Bordeaux and Y-O Ranch.
This includes Interstate 25 in Wyoming between mile markers 54 and
77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4153 10508 4165 10518 4203 10497 4207 10466
4189 10466
TIME...MOT...LOC 1908Z 219DEG 46KT 4166 10505
ClaycombSpecial Weather Statement National Weather Service Cheyenne WY 203 PM MDT Sat Jun 13 2020 WYZ106>108-132045- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY- 203 PM MDT Sat Jun 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND SOUTHEASTERN PLATTE COUNTIES UNTIL 245 PM MDT... At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near Bordeaux, or 8 miles southeast of Wheatland, moving northeast at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Grayrocks Reservoir, Slater, Chugcreek, Bordeaux and Y-O Ranch. This includes Interstate 25 in Wyoming between mile markers 61 and 76. LAT...LON 4175 10490 4183 10512 4226 10476 4208 10449 TIME...MOT...LOC 2002Z 212DEG 27KT 4194 10487 Claycomb
Special Weather Statement National Weather Service Cheyenne WY 251 PM MDT Sat Jun 13 2020 WYZ106>108-132130- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY- 251 PM MDT Sat Jun 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND SOUTHEASTERN PLATTE COUNTIES UNTIL 330 PM MDT... At 250 PM MDT, Doppler radar was tracking a strong thunderstorm near Slater, or 11 miles southeast of Wheatland, moving northeast at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Grayrocks Reservoir, Slater and Fort Laramie National Historic Site. This includes Interstate 25 in Wyoming between mile markers 66 and 70. LAT...LON 4181 10475 4191 10495 4228 10470 4212 10434 TIME...MOT...LOC 2050Z 212DEG 27KT 4194 10480 Claycomb
The Riverton/Lander radar (KRIW), 175 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
3 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind measured at Rawlins Municipal Airport.
Thunderstorm wind gust measured at the Camp Guernsey sensor.
Wyoming Department of Transportation sensor at Bordeaux along Interstate 25 measured the reported thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888873, 888874, 888875.